Kansas, 2002Winter Storm in Kansas, January 18 to 19, 2002
January 18 to 19, 2002 · NWS TOP · 31 events in 23 counties and zones
A winter storm brought 3 to 5 inches of snow over parts of north central and northeast Kansas from late afternoon of the 18th to the early morning of the 19th. The heavier amounts fell generally along and to the east of the Flint Hills and north of Interstate 70 with lesser amounts to the west and south.
Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm brought 3 to 5 inches of snow over parts of north central and northeast Kansas from late afternoon of the 18th to the early morning of the 19th. The heavier amounts fell generally along and to the east of the Flint Hills and north of Interstate 70 with lesser amounts to the west and south. Strong winds caused some blowing and drifting of snow as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jan 18, 3:10 AM CST, 11 hours 50 minutes earlier.
Area forecast discussion, Jan 18, 3:10 AM CST, 11 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
310 AM CST FRI JAN 18 2002
AREAL COVERAGE AND AMTS OF SNOW THIS AFTN AND TNGT MAIN FORECAST
CONCERNS.
FOLLOWING MESO-ETA THIS FCST.
APPEARS SETTING UP FOR FIRST GENERAL SNOWFALL OVER AREA IN SOME
TIME...ALBEIT FAR FROM A MAJOR EVENT. MAIN QUESTIONS ARE AMT OF SNOW
AND NEED FOR ANY HEADLINES. RAPID SATURATION OF LOWER LEVELS THIS
AFTN PROVIDES A REAL CHALLENGE WITH TEMPERATURES AS WELL.
EXPECT NICE WARMING THIS MRNG...THEN A QUICK HALT TO WARMING THIS
AFTN...MAYBE EVEN SOME COOLING AS CLOUDS INCREASE RAPIDLY AND SNOW
COMMENCES OVR WRN CWA. THE SNOW SHOULD SPREAD RAPIDLY EAST BY LATE
AFTN TO THE EASTERN BORDER. ISENTROPIC LIFT SUFFICIENT FOR SVRL
HOURS OF SNOW. LOCALLY HEAVY BURSTS OF SNOW ALSO
POSSIBLE...ESPECIALLY TO THE SOUTH OF INTERSTATE 70...AS CSI APPEARS
EVIDENT BY LATE AFTN INTO EARLY EVENING. SPECIFIC HUMIDITY VALUES
ALSO IN THE TWO TO THREE G/KG RANGE DURING TIME OF MAXIMUM LIFT.
SINCE DURATION OF BEST LIFT WILL LIKELY NOT BE MORE THAN 6 HOURS...A
SNOWFALL RANGE OF ONE TO THREE INCHES SEEMS REASONABLE...ESPECIALLY
TO THE SOUTHEAST OF THE TURNPIKE. WITH THE AFOREMENTIONED
CSI...LOCALLY HEAVIER AMTS WOULD SEEM LIKELY IN THIS SAME AREA.
PROGRESSIVE WAVE MVS THRU AFT MIDNIGHT WITH A QUICK END TO
PCPN...MAYBE SOME CLEARING IN THE WRN CWA BEFORE SR. FULL SUN TMRW
SHOULD MELT ANY SNOW...ALTHOUGH WRMG WILL OBVIOUSLY BE SLOWER OVER
ANY REMAINING SNOW COVER.
LITTLE WEATHER OF CONSEQUENCE OVER THE WEEKEND...APPEARS DRY WAVE
MVG THROUGH. MORE INTERESTING BY MIDWEEK. MRF HAS A MORE SGFNT WAVE
PROGRESSIVELY MVG THRU. HWVR...EURO AND CANADIAN MODELS MUCH MORE
THREATENING WITH CLOSED LOW OVER SOUTHWEST STATES. GIVEN SUCH MAJOR
DIFFERENCES...WILL HOLD OFF FOR NOW WITH ANY MENTION OF PCPN THAT
FAR OUT.
IN THE SHORTER TERM...WILL HOIST A SNOW ADVISORY FOR LATE THIS
AFTERNOON AND THIS EVENING OVER SOUTHEAST CWA WITH ONE TO THREE
INCHES OF SNOW EXPECTED...ICY ROADS LIKELY TO DEVELOP AS SFC TEMPS
DROP BLO FREEZING. HWO ISSUED EARLIER...WILL FOLLOWUP ON IT THIS
MRNG TOO.
.TOP...SNOW ADVISORY LATE THIS AFTERNOON AND THIS EVENING SOUTHEAST
OF THE TURNPIKE.
In the hours before
Special weather statement, Jan 18, 12:44 PM CST, 2 hours 16 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-190600-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1244 PM CST FRI JAN 18 2002
LIGHT SNOW WILL RETURN TO THE AREA THIS AFTERNOON AND EVENING.
LIGHT SNOW WILL BEGIN TO FALL IN AREAS FROM MINNEAPOLIS TO
ABILENE...COUNCIL GROVE AND EMPORIA BY 3 PM...THEN SPREAD NORTHEAST
TO OTTAWA...LAWRENCE...TOPEKA...HOLTON...HIAWATHA AND MARYSVILLE BY
SUNSET. THE SNOW WILL CONTINUE INTO THE EVENING BEFORE ENDING BY
MIDNIGHT. EXPECT A LIGHT DUSTING OF AN INCH OR LESS FOR MOST AREAS.
HOWEVER...MORE SIGNIFICANT SNOW...ON THE ORDER OF TWO TO THREE
INCHES...WILL LIKELY FALL TO THE SOUTHEAST OF THE TURNPIKE...
INCLUDING EMPORIA...LAWRENCE...AND OTTAWA...BY LATE EVENING.
AN UPPER LEVEL STORM SYSTEM IN THE SOUTHWEST STATES WILL RACE
NORTHEAST THIS AFTERNOON...REACHING THE AREA LATE THIS AFTERNOON.
THE STORM SYSTEM WILL JUST AS QUICKLY EXIT THE AREA AFTER MIDNIGHT
TONIGHT.
SLIPPERY DRIVING MAY OCCUR AFTER DARK...ESPECIALLY TO THE SOUTHEAST
OF THE TURNPIKE...WHERE THE GREATEST AMOUNT OF SNOW IS EXPECTED.
STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE IN
TOPEKA.
Winter Storm, Cloud
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Cloud forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.480, -97.649 (the zone’s center; the record gives no point)
Winter Storm, Clay
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Clay forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.350, -97.165 (the zone’s center; the record gives no point)
Winter Storm, Dickinson
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.867, -97.153 (the zone’s center; the record gives no point)
Winter Storm, Geary
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Geary forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.002, -96.752 (the zone’s center; the record gives no point)
Winter Storm, Marshall
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Marshall forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.784, -96.523 (the zone’s center; the record gives no point)
Winter Storm, Ottawa
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Ottawa forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.133, -97.650 (the zone’s center; the record gives no point)
Winter Storm, Republic
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Republic forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.828, -97.651 (the zone’s center; the record gives no point)
Winter Storm, Riley
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Riley forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
Winter Storm, Washington
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Washington forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.784, -97.087 (the zone’s center; the record gives no point)
Winter Storm, Anderson
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Anderson forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.214, -95.293 (the zone’s center; the record gives no point)
Winter Storm, Brown
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Brown forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.827, -95.564 (the zone’s center; the record gives no point)
Winter Storm, Clay
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Clay forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.350, -97.165 (the zone’s center; the record gives no point)
Winter Storm, Cloud
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Cloud forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.480, -97.649 (the zone’s center; the record gives no point)
Winter Storm, Coffey
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Coffey forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.237, -95.734 (the zone’s center; the record gives no point)
Winter Storm, Dickinson
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Dickinson forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.867, -97.153 (the zone’s center; the record gives no point)
Winter Storm, Douglas
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Douglas forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.885, -95.293 (the zone’s center; the record gives no point)
Winter Storm, Franklin
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Franklin forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.565, -95.286 (the zone’s center; the record gives no point)
Winter Storm, Geary
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Geary forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.002, -96.752 (the zone’s center; the record gives no point)
Winter Storm, Jackson
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.417, -95.794 (the zone’s center; the record gives no point)
Winter Storm, Jefferson
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Jefferson forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.236, -95.383 (the zone’s center; the record gives no point)
Winter Storm, Lyon
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.456, -96.153 (the zone’s center; the record gives no point)
Winter Storm, Morris
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Morris forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.687, -96.650 (the zone’s center; the record gives no point)
Winter Storm, Nemaha
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Nemaha forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.784, -96.014 (the zone’s center; the record gives no point)
Winter Storm, Osage
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Osage forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.652, -95.727 (the zone’s center; the record gives no point)
Winter Storm, Ottawa
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Ottawa forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.133, -97.650 (the zone’s center; the record gives no point)
Winter Storm, Pottawatomie
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Pottawatomie forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.379, -96.342 (the zone’s center; the record gives no point)
Winter Storm, Republic
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Republic forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.828, -97.651 (the zone’s center; the record gives no point)
Winter Storm, Riley
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Riley forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.297, -96.735 (the zone’s center; the record gives no point)
Winter Storm, Shawnee
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Shawnee forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.042, -95.756 (the zone’s center; the record gives no point)
Winter Storm, Wabaunsee
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Wabaunsee forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.953, -96.205 (the zone’s center; the record gives no point)
Winter Storm, Washington
- When
- January 18, 3:00 PM CST to January 19, 7:00 AM CST
- Where
- Washington forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.784, -97.087 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New York, January 18, 2002$23,000 · 3 events
- Heavy Snow in Pennsylvania, January 18, 2002$25,000 · 1 event
- Heavy Snow in Missouri, January 18 to 19, 20027 events
- Heavy Snow and High Wind in Idaho, January 18 to 23, 200254 kt wind · 6 events
- Heavy Snow in Montana, January 18 to 23, 20026 events
- Heavy Snow in Utah, January 18, 20025 events
- High Wind in Hawaii, January 18 to 19, 200251 kt wind · 4 events
- Winter Storm in Hawaii, January 18 to 20, 20024 events
- Dense Fog in California, January 18 to 21, 20024 events
- Heavy Snow in Washington, January 18 to 19, 20023 events
- Heavy Snow in New York, January 18, 2002$2,000 · 2 events
- High Wind in Montana, January 18 to 19, 20022 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5278988, 5278989, 5278990, 5278991, 5278992, 5278993, 5278994, 5278995, 5278996, 5278997, 5278998, 5278999, 5279000, 5279001, 5279002, 5279003, 5279004, 5279005, 5279006, 5279007, 5279008, 5279009, 5279010, 5279011, 5279012, 5279053, 5279054, 5279055, 5279056, 5279057, 5279058.